Alert archive / Missouri / Flash Flood Warnings in 2011

Flash Flood Warning 29, NWS Springfield, MO

May 9, 2011Miller County, Missouri

NWS Springfield, MO issued this flash flood warning at May 9, 2011, 9:12 AM CDT for Miller County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2011, 9:12 AM CDT (14:12 UTC)
Expired
May 9, 2011, 12:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Miller County, MO

The radar

The Springfield radar (KSGF), 145 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2841 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WGUS53 KSGF 091412
FFWSGF
MOC131-091700-
/O.NEW.KSGF.FF.W.0029.110509T1412Z-110509T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CDT MON MAY 9 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL NOON CDT.

* AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAINFALL HAS 
FALLEN IN THE WARNED AREA IN A VERY SHORT AMOUNT OF TIME. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  AURORA SPRINGS...BAGNELL...ELDON...ETTERVILLE...LAKE OF THE OZARKS
  STATE PARK...LAKELAND...LAKEVIEW...MARYS HOME...OLEAN...SAINT
  ELIZABETH...TUSCUMBIA AND ULMAN. CREEKS...STREAMS AND LOW WATER
  CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH
  FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3843 9241 3834 9240 3833 9223 3834 9220
      3830 9218 3816 9220 3816 9218 3809 9219
      3819 9264 3821 9264 3822 9270 3834 9269
      3835 9264 3844 9262

$$

GRIFFIN
1 follow-up statement
039 
WGUS73 KSGF 091653
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1153 AM CDT MON MAY 9 2011

MOC131-091703-
/O.EXP.KSGF.FF.W.0029.000000T0000Z-110509T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILLER MO-
1153 AM CDT MON MAY 9 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON CDT FOR MILLER
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3843 9241 3834 9240 3833 9223 3834 9220
      3830 9218 3816 9220 3816 9218 3809 9219
      3819 9264 3821 9264 3822 9270 3834 9269
      3835 9264 3844 9262

$$

GRIFFIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 6:40 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 9, 6:40 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT MON MAY 9 2011

...UPDATE TO AVIATION...

.DISCUSSION...

IT WAS ANOTHER FANTASTIC LATE SPRING NIGHT OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS.  PLEASANT TEMPERATURES IN THE MIDDLE
60S WERE OBSERVED WHILE SOUTHERLY BREEZES PERSISTED AT AROUND 5 TO
10 MPH.  THESE CONDITIONS WERE ONGOING IN RESPONSE TO A DEVELOPING
LOW PRESSURE SYSTEM LOCATED ACROSS THE HIGH PLAINS OF KANSAS.
COUNTER CLOCKWISE FLOW AROUND THIS FEATURE CONTINUED TO PUMP IN A
GULF AIR MASS THROUGH THE NATIONS MID SECTION.

BELIEVE IT OR NOT...THERE WERE ACTUALLY A FEW SHOWERS FORMING NEAR
THE KANSAS AND MISSOURI STATE LINE EARLY THIS MORNING.  THESE
SHOWERS WERE FORMING OFF OF A WEAK SPEED MAX THAT WAS APPROACHING
THE REGION FROM OKLAHOMA.  WE'RE BEGINNING TO WONDER IF WE COULD SEE
A SUNRISE SURPRISE...AS THE 4 KM WRF SUGGESTS THAT A SMALL CLUSTER
OF THUNDERSTORMS TO RESULT FROM THIS WEAK DISTURBANCE. WE WILL
CONTINUE TO MONITOR CONVECTIVE TRENDS ON RADAR...AND POTENTIALLY
MAKE A FEW POP ADJUSTMENTS TO OUR FIRST PERIOD GRIDS PRIOR TO
ISSUANCE TIME.

OTHER THAN THE POSSIBILITY OF A CLUSTER OF STORMS THAT COULD IMPACT
A FEW LOCATIONS ACROSS SOUTHERN MISSOURI THIS MORNING...ANOTHER HOT
AND HUMID AFTERNOON IS EXPECTED.  LOOK FOR TEMPERATURES TO WARM INTO
THE MID AND UPPER 80S IN MOST LOCATIONS.  AREAS OUT TOWARD JOPLIN
AND PITTSBURG COULD EXPERIENCE READINGS IN THE LOW 90S.

THESE SUMMERTIME CONDITIONS WILL PERSIST THROUGH WEDNESDAY AS A SLOW
MOVING LONG WAVE TROUGH CONTINUES ITS SLOW MOVEMENT ACROSS THE
INTERMOUNTAIN WEST.  DEEP SOUTHWEST FLOW WILL PERSIST OVER THE
NATIONS MID SECTION...ALLOWING A SHARP DRY LINE TO MEANDER ACROSS
THE CENTRAL AND SOUTHERN PLAINS.  GIVEN THE STRONG TEXAS CAP ROCK
ELEVATED MIXED LAYER THAT CONTINUES TO DEEPEN OVER MUCH OF THE
REGION...IT'S GOING TO BE DIFFICULT TO TRIGGER STORMS ALONG THE
DRYLINE BOTH TODAY AND TUESDAY.

BY WEDNESDAY...LARGE SCALE ASCENT IN THE FORM OF AN EJECTING SPEED
MAX WILL FINALLY OVERSPREAD THE PLAINS DRY LINE TO FORM CLUSTERS OF
SHOWERS AND THUNDERSTORMS.  THE ECMWF IS FURTHER WEST WITH THE
PLACEMENT OF THE DRYLINE COMPARED TO THE GFS...AND WE FEEL AS THOUGH
THE ECMWF IS THE MODEL TO LEAN OUR FORECASTS WITH.  THEREFORE ITS
QUITE POSSIBLE THAT THE OZARKS MAY NOT EXPERIENCE SHOWERS AND
THUNDERSTORMS FROM THIS SYSTEM UNTIL THURSDAY MORNING OR AFTERNOON.

IF PERHAPS THE SLOWER ECMWF MATERIALIZES...THEN THERE COULD BE A
RISK FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON.  AREAS OF SOUTHERN
MISSOURI WOULD REMAIN WELL INTO THE WARM SECTOR AS AFTERNOON HEATING
TAKES PLACE AHEAD OF THE EASTWARD PROGRESSING COLD FRONT. THESE
DETAILS WILL BE BETTER UNDERSTOOD WITH FUTURE MODEL RUNS...AND WE
WILL MAINTAIN A LIMITED RISK FOR SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK FOR THIS TIME PERIOD.

BOTH THE GFS AND THE ECMWF INDICATE THE EVOLUTION OF A CUTOFF LOW TO
DEVELOP SOMEWHERE EITHER OVER OR NEAR THE OZARKS REGION THIS
UPCOMING WEEKEND.  THERE COULD BE SOME INSTABILITY SHOWERS THAT
DEVELOP UNDERNEATH THE LOW CENTER DURING THE DAYTIME HOURS UNDER
THIS TYPE OF SCENARIO.  WE WILL JUST NEED TO SEE HOW MODELS TREND
THIS UPPER LOW PLACEMENT AND EVOLUTION.  ULTIMATELY...FOR THE
PERIODS BEYOND THURSDAY...CONFIDENCE IN ANY SOLUTION IS RATHER LOW
AT THE MOMENT.

CRAMER

&&

.AVIATION...
/ISSUED 636 AM CDT MON MAY 9 2011/

FOR THE 09/1200Z KSGF/KJLN/KBBG TAFS...LOW PRESSURE OVER THE
PLAINS WILL PRODUCE GUSTY SOUTH WINDS TODAY AND WILL CONTINUE TO
SUPPORT NIGHT TIME AND EARLY MORNING LOW LEVEL WIND SHEAR AT ALL
SITES. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A
CLUSTER OF THUNDERSTORMS NORTH OF THE TAF SITES ASSOCIATED WITH A
WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTHEAST AWAY
FROM THE AREA.

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 9, 7:09 AM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 AM CDT MON MAY 9 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101215-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
709 AM CDT MON MAY 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED RISK FOR LIGHTNING.
LIMITED RISK FOR NON THUNDERSTORM WINDS.

DISCUSSION...

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER PARTS OF
CENTRAL AND SOUTHERN MISSOURI THIS MORNING...MAINLY EAST OF
MISSOURI HIGHWAY 65. THE MOST CONCENTRATED AREAS OF STORMS WILL
OCCUR OVER CENTRAL MISSOURI ALONG AND NORTH OF INTERSTATE 44 FROM
LEBANON TO ST. JAMES...AND OVER FAR SOUTHERN MISSOURI IN COUNTIES ALONG
THE ARKANSAS STATE LINE FROM THE BRANSON AREA EAST TO EMINENCE AND
ALTON.

NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE TODAY
ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM LATE WEDNESDAY INTO THURSDAY.
THERE ARE INDICATIONS THAT A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 7:48 AM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 AM CDT MON MAY 9 2011

MOZ057-069-091330-
CAMDEN MO-MILLER MO-
748 AM CDT MON MAY 9 2011

...SIGNIFICANT WEATHER ALERT FOR CENTRAL CAMDEN AND MILLER COUNTIES
UNTIL 830 AM CDT...

AT 743 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KAISER...OR 3 MILES SOUTHEAST OF OSAGE
BEACH...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRUMLEY...KAISER...MARYS HOME...OSAGE
BEACH...SAINT ELIZABETH...TUSCUMBIA AND ULMAN.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ALERT INCLUDE LAKE OF THE
OZARKS STATE PARK AND LAKE OF THE OZARKS.

LAT...LON 3834 9240 3834 9228 3833 9226 3834 9220
      3833 9219 3821 9220 3802 9255 3816 9269
      3836 9241
TIME...MOT...LOC 1249Z 231DEG 29KT 3815 9252

DSA
Local storm report, May 9, 8:46 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     HAIL             MARYS HOME              38.31N 92.36W
05/09/2011  E0.50 INCH       MILLER             MO   PUBLIC

            DIME SIZE HAIL REPORTED AT THE SCHOOL IN MARYS HOME.

&&

MGRIFFIN
Local storm report, May 9, 8:50 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
850 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             MARYS HOME              38.31N 92.36W
05/09/2011  E0.88 INCH       MILLER             MO   PUBLIC

            PUBLIC REPORTS MOSTLY DIME SIZE WITH A FEW NICKEL SIZE
            HAIL STONES.

&&

MGRIFFIN
Local storm report, May 9, 8:53 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 AM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HAIL             MARYS HOME              38.31N 92.36W
05/09/2011  E1.00 INCH       MILLER             MO   PUBLIC

            PUBLIC REPORTS QUARTER SIZE HAIL AT OUR LADY OF SHOW
            CHURCH.

&&

MGRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:48 AM CDTSpecial Weather StatementSGFMiller42 min
May 9, 8:39 AM CDTSevere Thunderstorm WarningSGFMaries, Miller36 min
May 9, 9:18 AM CDTSpecial Weather StatementSGFMiller42 min

Nearby

Flash Flood Warnings in Missouri, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.